Virginia, 2015Ice Storm in Virginia, March 1, 2015
March 1, 2015 · NWS LWX · 1 event in 1 county or zone
Widespread precipitation was produced ahead of an approaching cold front. Southerly flow overrunning near freezing surface temperatures led to the main precipitation type being freezing rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread precipitation was produced ahead of an approaching cold front. Southerly flow overrunning near freezing surface temperatures led to the main precipitation type being freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 4:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 1, 4:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 AM EST SUN MAR 1 2015
.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST EARLY TODAY AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE WEST. MOISTURE WILL OVERSPREAD THE
REGION TODAY CREATING A WINTRY MIX. A COLD FRONT WILL CROSS THE
AREA TONIGHT. HIGH PRESSURE BUILDS ON MONDAY AND CONTINUES
THROUGH TUESDAY. A WARM FRONT WILL CROSS THE AREA TUESDAY NIGHT.
THEN A STRONG COLD FRONT WILL CROSS THE REGION LATE WEDNESDAY AS
COLD HIGH PRESSURE BUILDS IN FOR THURSDAY AND CONTINUES INTO THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF
NORTHEAST MARYLAND TODAY AND TONIGHT. WINTER WEATHER ADVISORIES ARE
IN EFFECT ACROSS THE MID-ATLANTIC TODAY AND TONIGHT.
A 1040MB HIGH IS CENTERED ACROSS THE I-95 CORRIDOR FROM NEW
ENGLAND TO RICHMOND THIS MORNING. TEMPERATURES ARE IN THE 20S WITH
DEWPTS IN THE SINGLE DIGITS/TEENS ACROSS THE AREA.
A SHORTWAVE TROUGH IS LOCATED ACROSS SOUTHERN LAKE MICHIGAN THIS
MORNING WHILE A JET STREAK INTENSIFIES ACROSS THE MID-WEST.
CONFLUENT FLOW AT 850MB HAS LED TO WARM AIR ADVECTION AND
PRECIPITATION HAS BROKEN OUT FROM THE MISSISSIPPI VALLEY TO THE OHIO
VALLEY. A SECONDARY LOW LEVEL JET ACROSS THE CAROLINAS HAS ALSO LED
TO OVERRUNNING. THESE TWO LOW LEVEL JETS HAVE LED TO GULF AND
ATLANTIC MOISTURE TO STREAM INTO THE REGION THIS MORNING. SNOW IS
EXPECTED TO MOVE INTO THE POTOMAC HIGHLANDS THIS MORNING ASSOCIATED
WITH THE MOISTURE ACROSS THE OHIO VALLEY. SNOW WILL ALSO MOVE INTO
THE CENTRAL FOOTHILLS AND PIEDMONT AS WELL THIS MORNING ASSOCIATED
WITH THE WWA ACROSS THE CAROLINAS. SNOW WILL EVENTUALLY SPREAD TO
THE NORTH AND EAST AND REACH IAD-DCA-BWI BY MID-LATE MORNING. WARM
AIR ALOFT WILL BEGIN TO NOSE INTO THE REGION FROM THE SOUTHWEST LATE
THIS MORNING AND SLEET AND FREEZING RAIN ARE EXPECTED BY LATE
MORNING ACROSS THE SOUTHWEST TO EARLY AFTERNOON ACROSS NE MARYLAND.
TEMPS WILL SLOWLY CLIMB TODAY BUT MAINLY STAY BELOW FREEZING SO SNOW
AND ICE ARE EXPECTED TO ACCUMULATE.
THE CHANGEOVER FROM SNOW TO SLEET/FZRA IS EXPECTED TO OCCUR QUICKLY
AND THEREFORE SNOW AMOUNTS WERE TAKEN DOWN SLIGHTLY. THIS EVENT IS
EXPECTED TO BE MORE OF A ICING EVENT THAN A SNOW EVENT.
A WINTER STORM WARNING WAS ISSUED FOR NORTHEAST MARYLAND DUE TO THE
POTENTIAL FOR HEAVY ICING DUE TO HIGHER AMTS OF LIQUID EXPECTED IN
THIS AREA AND SUB FREEZING TEMPERATURES THROUGH THE DAY. THIS REGION
IS CLIMATOLOGICAL KNOWN TO STAY COLDER IN COLD AIR DAMMING
SITUATIONS. FURTHER WEST AND SOUTH...WINTER WEATHER ADVISORIES ARE
IN EFFECT FOR AROUND A TENTH OF AN INCH OF ICE TO ONE TO TWO TENTHS
ACROSS THE N AND W SUBURBS OF DC AND BALTIMORE.
FREEZING RAIN WILL END FROM SW TO NE LATE THIS AFTERNOON AND EVENING
ACROSS THE REGION. FCST SOUNDINGS SHOW LOW LEVEL MOISTURE WILL STAY
AROUND AND THEREFORE PATCHY DRIZZLE OR FREEZING DRIZZLE IS EXPECTED
THROUGH TONIGHT. FREEZING DRIZZLE WOULD CONTINUE TO CAUSE A HAZARD
THIS EVENING AND THEREFORE WW ADVISORIES AND WS WARNING CONTINUES
TONIGHT.
A COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT. SNOW SHOWERS
ARE EXPECTED ACROSS THE WESTERN SLOPES. AN ADDITIONAL INCH OF
SNOWFALL IS EXPECTED THROUGH MONDAY MORNING.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
WEAK HIGH PRESSURE BUILDS OVER THE AREA ON MONDAY AND CONTINUES
INTO MONDAY NIGHT. SOME UPSLOPE SNOW SHOWERS IN THE WESTERN
MOUNTAINS TO START THE DAY...BUT SHOULD END BY MID DAY. HIGHS ON
MONDAY WILL MODERATE AS 85H TEMPS REALLY NOT THAT COLD...WITH
READINGS STILL WELL BELOW SEASONAL NORMALS FOR EARLY MARCH.
ON MON NIGHT...A WARM FRONT WILL APPROACH FROM THE SOUTHWEST AS
HIGH PRESSURE RETREATS EAST. SUB-FREEZING SURFACE TEMPS...BUT
PRECIP SHOULD HOLD OFF AS SHOWN BY 00Z ECMWF AND GFS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
ON TUE...AS THE WARM FRONT MOVES NORTHEAST PRECIP SHOULD INCREASE
THROUGHOUT THE DAY. WED AFTERNOON TEMPS WILL BE THE WARMEST IN
QUITE SOME TIME...AS 50S WILL BE PREVALENT...THE MEX MOS SHOWS
L60S ACROSS SOUTHERN PORTIONS OF THE CWA. HOWEVER AMOUNT OF CLOUD
COVER AND ANY PRECIP COULD TEMPER HIGHS ON WED.
MODELS CONTINUE TO SHOW MORE ORGANIZED PRECIP FOR LATE WED INTO
WED NIGHT AHEAD OF A STRONG COLD FRONT. AMOUNTS OF ONE INCH LIQUID
ARE POSSIBLE WED NIGHT.
THU-SAT...THE COLD FRONT WILL BE EAST OF THE AREA EARLY THUR AS HIGH
PRESSURE BUILDS IN. DRY WEATHER EXPECTED THROUGH SATURDAY WITH
BELOW NORMAL TEMPERATURES.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL BECOME MVFR/IFR QUICKLY AS -SN MOVES
INTO THE REGION THIS MORNING. -SN IS EXPECTED TO CHANGE TO -PLFZRA
BY LATE MORNING ACROSS THE TERMINALS. VSBYS WILL LIKELY IMPROVE ONCE
-SN STOPS BUT CIGS ARE EXPECTED TO LOWER LATE THIS MORNING. IFR CIGS
WILL CONTINUE THROUGH THE EVENING WITH THE EXCEPTION OF MRB. MIXING
WILL LIKELY ALLOW MRB TO BECOME VFR TONIGHT. VSBYS WILL LIKELY DROP
BACK TO IFR THIS EVENING DUE TO LOW LEVEL MOISTURE STAYING IN PLACE.
VFR CONDITIONS MONDAY AND MONDAY NIGHT.
VFR CONDITIONS EXPECTED EARLY TUESDAY...SUB-VFR POSSIBLE TUE NIGHT
THROUGH WEDNESDAY NIGHT IN PRECIPITATION.
&&
.MARINE...
LIGHT WINDS FROM HIGH PRESSURE WILL STAY PARKED OVER THE
AREA THIS MORNING. A SOUTHERLY FLOW WILL BRIEFLY CHANNEL UP THE MAIN
STEM OF THE DAY SUNDAY AFTN BUT LIKELY REMAIN BELOW SCA CRITERIA.
THE FLOW WILL TURN TOWARD THE NORTHWEST BEHIND THE FRONT BY MONDAY.
SCA GUSTS POSSIBLE MONDAY BEHIND THE COLD FRONT IN NW FLOW. WINDS
EXPECTED TO BE 10KT OR LESS MONDAY NIGHT.
WINDS WILL PICK UP PRIOR TO COLD FRONTAL PASSAGE WITH SCA POSSIBLE
BEGINNING LATE TUESDAY NIGHT AND CONTINUING THRU FRONTAL PASSAGE
ON WEDNESDAY NIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 3 AM EST
MONDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR MDZ501.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 3 AM EST
MONDAY FOR MDZ013-014-016>018-503>506.
WINTER WEATHER ADVISORY UNTIL 3 AM EST MONDAY FOR MDZ003-004-
502.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 3 AM EST MONDAY
FOR MDZ005-006-011-507-508.
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ503.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
VAZ025>027-029-030-036>040-050-051-501-502-504-507-508.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 3 AM EST
MONDAY FOR VAZ052>054-506.
WINTER WEATHER ADVISORY UNTIL 3 AM EST MONDAY FOR VAZ028-031-
505.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR VAZ055>057.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ501-503-
505.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ055-
502-506.
WINTER WEATHER ADVISORY UNTIL 3 AM EST MONDAY FOR WVZ050>053-
504.
MARINE...NONE.
&&
SYNOPSIS...HAS/SMZ
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...SMZ
AVIATION...HAS/SMZ
MARINE...HAS/SMZHazardous weather outlook, Mar 1, 5:28 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 AM EST SUN MAR 1 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
528 AM EST SUN MAR 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST MARYLAND
INCLUDING THE CITY OF BALTIMORE THROUGH TONIGHT. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE REST OF THE AREA THROUGH TONIGHT. A
WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED WITH
FREEZING RAIN BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUESDAY INTO TUESDAY
NIGHT. PRECIPITATION WILL CHANGE TO RAIN OVERNIGHT TUESDAY THROUGH
WEDNESDAY. THERE IS A POTENTIAL FOR HEAVY RAIN THAT WOULD COMBINE
WITH SNOWMELT TO CAUSE A THREAT FOR LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
528 AM EST SUN MAR 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. THE ADVISORY
CONTINUES OVER PORTIONS OF EASTERN WEST VIRGINIA...NORTHERN AND
WESTERN VIRGINIA AND MARYLAND TONIGHT. A WINTRY MIX OF
SNOW...SLEET AND FREEZING RAIN IS EXPECTED WITH FREEZING RAIN
BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUESDAY. PRECIPITATION
WILL CHANGE TO RAIN TUESDAY EVENING THROUGH WEDNESDAY. THERE IS
POTENTIAL FOR HEAVY RAIN THAT WOULD COMBINE WITH SNOWMELT TO CAUSE
A THREAT FOR LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Ice Storm, King George
- When
- March 1, 7:00 AM EST to 8:00 PM EST
- Where
- King George forecast zone
- Reported by
- Public
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Storm total ice of 0.25 inches was reported near Fairview Beach.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Kentucky, March 1 to 19, 20152 deaths · 68 events
- Winter Storm in Utah, March 1 to 3, 201515 injured · 11 events
- Winter Storm and Winter Weather in Delaware, March 1, 201513 injured · 4 events
- Winter Storm and Winter Weather in New Jersey, March 1, 20158 injured · 21 events
- Drought in Texas, March 1 to 31, 2015$55,000 · 24 events
- Winter Weather in Virginia, March 1, 201532 events
- Drought in Oklahoma, March 1 to 31, 201529 events
- Heavy Snow in Indiana, March 1, 201525 events
- Winter Weather in Virginia, March 1, 201524 events
- Winter Storm and Winter Weather in Ohio, March 1, 201521 events
- Blizzard and Winter Storm in Colorado, March 1 to 4, 201519 events
- Drought in Texas, March 1 to 31, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567374.